Colorado, 2020Dust Storm and High Wind in Colorado, December 22 to 23, 2020
December 22 to 23, 2020 · NWS GLD · 5 events in 3 counties and zones
The east-central portion of Colorado saw non-thunderstorm high sustained winds and gusts associated with a cold front beginning in the afternoon hours of December 22nd that continued until the afternoon hours of December 23rd. The highest sustained winds were recorded at 48 mph 17 miles north of Flagler, CO with the highest wind gust recorded by the Burlington, CO ASOS at 75 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The east-central portion of Colorado saw non-thunderstorm high sustained winds and gusts associated with a cold front beginning in the afternoon hours of December 22nd that continued until the afternoon hours of December 23rd. The highest sustained winds were recorded at 48 mph 17 miles north of Flagler, CO with the highest wind gust recorded by the Burlington, CO ASOS at 75 mph. These winds caused some damage in the area along with reduced visibilities due to blowing dust and blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 22, 12:18 PM MST, 4 minutes earlier.
Area forecast discussion, Dec 22, 12:18 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1218 PM MST Tue Dec 22 2020
.SHORT TERM...(Today through Wednesday Night)
Issued at 316 AM MST Tue Dec 22 2020
Latest upper air analysis shows a ridge persisting over the
Western CONUS. The next upper level trough was moving onshore. At
the surface a cold front was moving through the Pacific Northwest.
This same trough and cold front will be bringing a drastic
weather change to the forecast area tonight.
Today will be slightly warmer than yesterday due to continued WAA
ahead of the next upper level trough. Winds will be breezy from
the southwest.
Tonight winds will turn to the northwest ahead of a strong cold
front. As the front moves through winds will rapidly increase.
There looks to be a few hours when the winds decline some overnight.
With this initial burst of winds there may be some isolated gusts
close to 60 MPH over East Central CO.
Wednesday northwest winds will increase as temperatures warm,
allowing the stronger winds above the surface to mix down. The high
winds will move in from the northwest during the morning, reaching a
peak by noon. There will be cloud cover over the northeast quadrant
of the forecast area during the afternoon. This causes some doubt
that the winds will be as strong as further west due to the
reduction in mixing. Therefore have lowered winds where cloud cover
is forecast to occur. If the clouds don't form or the coverage is
less, the winds will need to be increased. Due to the possible
lesser mixing from the cloud cover, have left the eastern counties
in a watch. During the afternoon the winds begin to decline as they
shift east. Due to the strong CAA during the day temperatures
will change little from the night. The high for the day will
likely occur close to midnight. Wind chills will be in the single
digits for most of the forecast area during the morning.
Wednesday night the winds will quickly decline during the early
evening as the inversion strengthens. Due to lower dew points
moving in behind the front, lows tonight will be colder than last
night. Current forecast may not be quite cool enough due to
radiational cooling effects.
Model performance for this wind event is fairly consistent. The GFS
has been slowly deepening the upper level trough over the last six
model runs, while the NAM and ECMWF have been fairly consistent.
However the latest NAM is now shifting the high winds east of the
forecast area earlier, during the morning. This would prevent the
high winds from extending as far south since that doesn't happen
until around noon. Looking at the HREF mean and max 10 meter winds,
they line up well with the current forecast so will not be lowering
winds to follow the NAM with this forecast yet.
Confidence for the high winds occurring is moderately high, enough
for a warning to be issued for part of the forecast area. Confidence
does go down slightly for Greeley and Wichita counties due to the
latest NAM winds. However based on what neighboring office is
thinking will still have these two counties in a warning. If winds
don't reach high wind criteria they will be close. Confidence of
high winds occurring is high for counties along and north of I-70
that are in the warning. Confidence is moderate where the watch is
still in effect due to the possible less effective mixing from the
cloud cover.
Impacts for this wind event will be some blowing dust where there
was little to no snow or where the snow has melted faster. The wind
gusts up to 65 MPH could damage/destroy Christmas decorations,
especially those that inflate. Small tree limbs may also be blown
down.
.LONG TERM...(Thursday through Tuesday)
Issued at 1216 PM MST Tue Dec 22 2020
The main points of interest for the extended period include gusty
winds on Thursday, above normal temperatures for Christmas Day and
an unsettled weather pattern starting this weekend and lasting
through the remainder of the extended period.
Northwesterly flow is expected to start the extended period as the
trough moves off to the east. Gusty winds are expected (not as
strong as the previous days winds), the winds should taper off as
the evening goes on. A ridge then sets up over the plains on
Christmas Day that will usher in dry and above normal temperatures.
Dry weather will continue for the start of the weekend. The pattern
then becomes more unsettled starting Sunday as a cold front
associated with the development of cutoff low over the Great Lakes
region moves through the area, which will result in a cooling trend.
I am currently not expecting any precipitation with the system as
available moisture is low, cant rule out a few sprinkles or
flurries. Guidance then becomes more unclear with the development of
the next system. This next system is forecasted to move onshore from
the southwest Pacific coast. Once it gets on land guidance has a
hard time latching on to how it will evolve. The GFS eventually
has a closed low over the Tri-State area, whereas the ECMWF has
the low forming further to our east over the Kansas City area.
Ensembles are also hinting at breezy to gusty winds as well with
the passage of the system. Quite a bit of uncertainty still
exists with this system. It will continue to be monitored as it
appears it may be our next chance at measurable precipitation.
Temperatures at the start of the extended period are forecasted to
start in the 40s and warm into the 50s for Christmas Day for a good
majority of the CWA; a few locations may even hit 60 degrees. The
above normal temperatures are expected to remain for the start of
the weekend, then fall again with the passage of a cold front Sunday
morning. High temperatures really wont change much after that for
the latter portion of the extended as widespread 30s are expected.
Lows in the 20s are expected for the first half of the period,
before falling into the teens after the cold front on Sunday
morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1020 AM MST Tue Dec 22 2020
VFR conditions are expected at both KGLD and KMCK through the TAF
period; however, winds are of concern. A strong cold front is
forecast to push through the region tonight, shifting today's
southwest winds to northwest in the evening. LLWS is anticipated
initially behind the frontal passage at both sites. Winds quickly
increase and persist into Wednesday. There is a small potential
for some light snow at KMCK between 06z and 12z, but confidence
was not high enough to insert a mention at this time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 11 PM MST /midnight CST/ this evening to
5 PM MST /6 PM CST/ Wednesday for KSZ001-002-013-014-027-
028-041-042.
High Wind Watch from midnight CST tonight through Wednesday
afternoon for KSZ003-004-015-016-029.
CO...High Wind Warning from 11 PM this evening to 5 PM MST Wednesday
for COZ090>092.
NE...High Wind Warning from 11 PM MST /midnight CST/ this evening to
5 PM MST /6 PM CST/ Wednesday for NEZ079-080.
High Wind Watch from midnight CST tonight through Wednesday
afternoon for NEZ081.
&&
SHORT TERM...JTL
LONG TERM...TT
AVIATION...JBHHazardous weather outlook, Dec 22, 3:44 AM MST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
344 AM MST Tue Dec 22 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
344 AM MST Tue Dec 22 2020 /444 AM CST Tue Dec 22 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Wind gusts of 50-65 MPH will move across the Tri-State Area
Wednesday. A high wind watch is in effect for the eastern part of the
Tri- State Area. A high wind warning is in effect for the western
half of the Tri- State Area where confidence is higher that gusts of
60-65 MPH will occur. Wind gusts will reach a peak by noon. Reduced
visibility from blowing dust may occur during the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
JTL
Event by event
3 high wind, 1 winter weather, 1 dust storm. Local standard time, as filed.
High Wind, Kit Carson County
- When
- December 22, 12:22 PM MST to December 23, 12:16 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Behind a cold front, high winds up to 48 mph sustained and wind gusts up to 75 mph were observed in Kit Carson County from the afternoon of 12/22/20 through the morning of 12/23/20. The max sustained winds of 48 mph were recorded at 17 miles north of Flagler, CO and the max wind gust of 75 mph was recorded at the Burlington, CO ASOS. Key impacts: high winds.
High Wind, Yuma County
- When
- December 22, 9:12 PM MST to December 23, 7:45 AM MST
- Where
- Yuma County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Behind a cold front, high winds up to 45 mph sustained were observed in Yuma County from the night of 12/22/20 through the morning of 12/23/20. The max sustained winds of 45 mph were recorded at the Yuma, CO AWOS. The mesonet site near Idalia measured a gust of 62 MPH. The winds broke off a 5-inch diameter tree limb in Joes that was 10 feet long which landed on house during the event. The winds also caused blowing snow which reduced visibility down to less than 1/4 of a mile on the morning of 12/23/20. Key impacts: blowing debris, blowing snow, high winds.
High Wind, Cheyenne County
- When
- December 22, 9:30 PM MST to December 23, 10:15 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Behind a cold front, high winds up to 46 mph sustained and wind gusts up to 73 mph were observed in Cheyenne County from the night of 12/22/20 through the morning of 12/23/20. The max sustained winds of 46 mph were recorded at 4 miles east of Firstview, CO and the max wind gust of 73 mph was recorded 3 miles east-northeast of Cheyenne Wells, CO. The winds also caused blowing dust which reduced visibility down to less than 1/4 of a mile on the morning of 12/23/20. Key impacts: blowing dust, high wind.
Winter Weather, Yuma County
- When
- December 23, 7:00 AM MST to 8:00 AM MST
- Where
- Yuma County forecast zone
- Reported by
- Social Media
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Blowing snow caused by high winds was reported via social media 2 miles west of Wray, CO on the morning of 12/23/20. The blowing snow reduced visibility down to less than 1/4 of a mile. Key impacts: hazardous traveling conditions, blowing snow.
Dust Storm, Cheyenne County
- When
- December 23, 8:34 AM MST to 10:15 AM MST
- Where
- Cheyenne County forecast zone
- Injuries
- 0 direct, 7 indirect
- Reported by
- Public
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Blowing dust caused by high winds reduced visibility down to zero in some areas of Cheyenne county on the morning of 12/23/20. These conditions resulted in a 10 vehicle pileup accident west of Wild Horse, CO at mile marker 432 on Highway 40/287 at 8:55 AM MST. Seven people were injured with four in serious condition in this accident. Key impacts: hazardous traveling conditions, vehicle accidents, blowing dust, dust storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in North Dakota, December 22 to 23, 202022 events
- High Wind in South Dakota, December 22 to 23, 202069 kt wind · 21 events
- High Wind in Nebraska, December 22 to 23, 202061 kt wind · 17 events
- High Wind in South Dakota, December 22 to 23, 202060 kt wind · 17 events
- High Wind and Winter Weather in Kansas, December 22 to 23, 2020$1,000 · 57 kt wind · 16 events
- High Wind in Wyoming, December 22 to 24, 202070 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 22 to 23, 202069 kt wind · 9 events
- High Wind in Colorado, December 22 to 23, 202060 kt wind · 9 events
- Winter Storm and Heavy Snow in Alaska, December 22 to 24, 202064 kt wind · 9 events
- Drought in Texas, December 22 to 28, 20207 events
- High Wind in Montana, December 22 to 23, 202055 kt wind · 7 events
- High Wind in Nevada, December 22, 202060 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935403, 935407, 935397, 935416, 935402.